Wyoming, 2015Tornado and Flash Flood in Wyoming, June 3 to 4, 2015
June 3 to 4, 2015 · NWS UNR · 5 events in 1 county or zone
A stationary thunderstorm produced several inches of rain in less than two hours along the Johnson-Campbell County line. Officials closed Interstate 90 after water and debris covered the highway between Gillette and Buffalo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary thunderstorm produced several inches of rain in less than two hours along the Johnson-Campbell County line. Officials closed Interstate 90 after water and debris covered the highway between Gillette and Buffalo. Another small thunderstorm produced a brief tornado near Savageton and other severe thunderstorms produced wind gusts around 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 4:33 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 3, 4:33 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT WED JUN 3 2015
.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 340 PM MDT WED JUN 3 2015
CURRENT SURFACE ANALYSIS SHOWS COOL FRONT SOUTH OF THE
REGION NOW...ACROSS THE CENTRAL PLAINS INTO THE CENTRAL ROCKIES.
HIGH PRESSURE IS CENTERED OVER SOUTH CENTRAL CANADA. UPPER LEVEL
ANALYSIS CONTINUES TO SHOW WEAK RIDGING OVER THE PLAINS...WITH LONG
WAVE TROF ALONG THE WEST COAST. WEST-SOUTHWEST FLOW REMAINS IN PLACE
ACROSS THE ROCKIES AND HIGH PLAINS. THE NEXT DISTURBANCE IS NOTED ON
WATER VAPOR ACROSS SOUTHERN WY AND NORTHERN CO. SKIES ARE PARTLY TO
MOSTLY CLOUDY ACROSS THE AREA. REGIONAL RADARS SHOW STORMS
DEVELOPING ACROSS THE HIGHER TERRAIN OF WY...BUT STILL HAVING A HARD
TIME GETTING OFF THE MOUNTAINS AT THIS TIME. TEMPS ARE MOSTLY IN THE
MID 60S TO MID 70S.
GENERAL UNSETTLED PATTERN WILL CONTINUE FOR THE NEXT SEVERAL DAYS AS
A WESTERN CONUS TROF REMAINS IN PLACE AND SENDS DISTURBANCES
ACROSS THE REGION THROUGH AT LEAST THE WEEKEND. THE FIRST OF THESE
DISTURBANCES WILL MOVE ACROSS THE CENTRAL ROCKIES AND NORTHERN
HIGH PLAINS TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE FROM SOUTHWEST TO NORTHEAST TONIGHT. THE MAIN DYNAMICS
WITH THIS WAVE WILL MOVE ACROSS EASTERN WY...SOUTHEAST MT...AND
INTO NORTHWEST SD LATE TONIGHT. THE BEST CHANCES FOR PCPN WILL BE
OVER NORTHEAST WY INTO PORTIONS OF NORTHWEST SD OVERNIGHT/EARLY
THURSDAY. THE BEST INSTABILITY AT THIS TIME AND INTO THE EVENING
WILL BE OVER NORTHEAST WY...WHERE A TORNADO WATCH IS NOW IN EFFECT
THROUGH THE EARLY EVENING. LARGE HAIL AND STRONG WIND GUSTS CAN BE
EXPECTED WITH ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO
POSSIBLE. ANOTHER CONCERN IS LOCALLY HEAVY RAINFALL IF SUPERCELLS
DEVELOP...ESPECIALLY OVER THE CAMPBELL COUNTY WY AREA...WHERE
MOTION IS PROJECTED TO BE VERY SLOW. WEAKER ENERGY ALOFT WILL
INTERACT WITH THE FRONT AND STRONGER INSTABILITY TO THE SOUTH OF
THE CWA TONIGHT...BRINGING AN EXPECTED MCS ACROSS NEB OVERNIGHT AS
ACTIVITY MOVES OUT OF CO AND WY. SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE CWA LATER TONIGHT
INTO THURSDAY MORNING.
A WEAK DISTURBANCE WILL CROSS THE AREA THURSDAY AFTERNOON AND
EVENING...WITH ISOLATED TO SCATTERED SHOWERS AND STORMS EXPECTED.
INSTABILITY WILL BE SUFFICIENT ENOUGH FOR POTENTIAL STRONG TO
SEVERE STORMS OVER AT LEAST NORTHEAST WY AND SOUTHWEST SD IF THERE
IS ENOUGH HEATING DURING THE DAY. HIGHS WILL BE IN THE 60S AND
LOWER 70S.
.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 340 PM MDT WED JUN 3 2015
UPPER LOW EXPECTED OVER THE WESTERN US BY THE END OF THE WEEK
LEAVING SPLIT FLOW WITH ACTIVE NORTHERN STREAM. LOW LEVEL
BAROCLINIC ZONE WILL BE DRAPED ACROSS MT INTO WY/SD THROUGH THE
PERIOD WHICH WILL BE THE FOCUS FOR ACTIVE/SEVERE THUNDERSTORMS AT
LEAST THROUGH SATURDAY AS SEVERAL DISTURBANCES MOVE THROUGH.
SYSTEM WEAKENS AS UPPER LEVEL RIDGE SLOWLY MOVES INTO THE AREA FOR
EARLY NEXT WEEK...WITH DIMINISHING TSRA CHANCES AND WARMING
TEMPERATURES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 528 PM MDT WED JUN 3 2015
MVFR CIGS WILL PERSIST THIS EVE JUST NORTHEAST OF BLACK HILLS. SHRA/TSRA
WILL DEVELOP OVER NERN WY BY EARLY EVENING...THEN SPREAD THROUGH
WRN SD AROUND MIDNIGHT WITH AREAS OF MVFR/IFR CONDITIONS IN
HEAVIER PCPN. RATHER WDSPRD MFVR/IFR STRATUS EXPECTED TO DEVELOP
OVER MUCH OF THE AREA LATER TONIGHT AND PERSIST INTO THURSDAY MRNG
BEFORE DISSIPATING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...26
LONG TERM...HELGESON
AVIATION...JOHNSON
Hazardous weather outlook, Jun 3, 6:30 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
730 AM MDT WED JUN 3 2015
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
730 AM MDT WED JUN 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING
AND FAR SOUTHWESTERN SOUTH DAKOTA.
HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. SOME
OF THE STORMS TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH
COULD AGGRAVATE FLOODING CONDITIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM THURSDAY THROUGH TUESDAY. STRONG TO
SEVERE STORMS MAY BE POSSIBLE THURSDAY...AND HEAVY RAIN MAY WORSEN
FLOODING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
Event by event
2 thunderstorm wind, 1 tornado, 1 flash flood, 1 flood. Local standard time, as filed.
Tornado, Campbell
- When
- June 3, 6:20 PM MST
- Where
- Campbell County, 2.8 mi S of Savageton
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.830, -105.790
A small tornado was briefly observed by a fire fighter and the public.
Thunderstorm Wind, Campbell
- When
- June 3, 7:20 PM MST
- Where
- Campbell County, 3.02 mi ESE of Gillette
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 44.267, -105.448
Flash Flood, Campbell
- When
- June 3, 8:10 PM MST to 9:15 PM MST
- Where
- Campbell County, 19.86 mi NNW of Savageton to 18.16 mi NNW of Savageton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 44.110, -106.010
Runoff from heavy rain and debris flowed over Interstate 90 from mile markers 90 to 91 between Gillette and Buffalo. Water and large pieces of debris also covered several portions of the Buffalo Cut-Across Road west of Gillette and washed gravel off the road.
Flood, Campbell
- When
- June 3, 9:15 PM MST to June 4, 3:00 AM MST
- Where
- Campbell County, 19.86 mi NNW of Savageton to 18.16 mi NNW of Savageton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 44.110, -106.010
Gravel was washed off the Buffalo Cut Across Road west of Gillette.
Thunderstorm Wind, Campbell
- When
- June 3, 10:55 PM MST to 11:10 PM MST
- Where
- Campbell County, 17.27 mi S of Savageton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.620, -105.790
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 3, 2015$750,000 · EF1 · 12 events
- Flash Flooding and Hail in Wyoming, June 3 to 4, 2015$1.5 million · 1.5 in hail · 7 events
- Flash Flooding in South Carolina, June 3 to 4, 2015$141,000 · 11 events
- Flash Flood and Hail in Nebraska, June 3 to 4, 2015$101,000 · 1.75 in hail · 16 events
- Hail in Colorado, June 3, 20152.5 in hail · 38 events
- Flash Flooding in Georgia, June 3, 2015$39,000 · 3 events
- Flash Flooding and Damaging Wind in Missouri, June 3, 2015$5,000 · 52 kt wind · 22 events
- Flash Flood and Hail in South Carolina, June 3 to 4, 2015$15,000 · 1 in hail · 8 events
- Hail in Kansas, June 3, 20152.75 in hail · 12 events
- Damaging Winds and Heavy Rain in Georgia, June 3, 201550 kt wind · 9 events
- Flash Flood and Hail in Wyoming, June 3 to 4, 20152 in hail · 9 events
- Hail and Damaging Wind in Georgia, June 3, 20151 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586835, 592382, 586833, 586834, 570125.